Alert archive / Mississippi / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 404, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jun 9, 2008, 4:11 PM CDT for 4 counties in Mississippi. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2008, 4:11 PM CDT (21:11 UTC)
- Expired
- Jun 9, 2008, 4:36 PM CDT
- In force
- 25 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
Counties Issaquena County, MS, Sharkey County, MS, Warren County, MS, Yazoo County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 86 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 4:13 PM CDT | TSTM WND DMG | 5 Ne Redwood, MS | SHERIFFS OFFICE REPORTED A FEW TREES DOWN NEAR BALLGROUND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 9.2 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1042 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 755 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -127 m²/s²
- 0-3 km storm-relative helicity
- -119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KJAN 092111 SVRJAN MSC055-125-149-163-092200- /O.NEW.KJAN.SV.W.0404.080609T2111Z-080609T2200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 411 PM CDT MON JUN 9 2008 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN YAZOO COUNTY IN CENTRAL MISSISSIPPI... SOUTHEASTERN ISSAQUENA COUNTY IN WEST CENTRAL MISSISSIPPI... THIS INCLUDES THE CITY OF VALLEY PARK... SOUTHERN SHARKEY COUNTY IN WEST CENTRAL MISSISSIPPI... NORTH CENTRAL WARREN COUNTY IN WEST CENTRAL MISSISSIPPI... THIS INCLUDES THE CITY OF REDWOOD... * UNTIL 500 PM CDT * AT 411 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR OAK RIDGE...OR NEAR REDWOOD...AND MOVING NORTH AT 18 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 7 MILES EAST OF VALLEY PARK BY 425 PM CDT... HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES. LAT...LON 3280 9088 3280 9062 3246 9065 3247 9086 TIME...MOT...LOC 2111Z 182DEG 16KT 3256 9075 $$ EEC
1 follow-up statement
000 WWUS54 KJAN 092136 SVSJAN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 436 PM CDT MON JUN 9 2008 MSC055-125-149-163-092146- /O.CAN.KJAN.SV.W.0404.000000T0000Z-080609T2200Z/ WARREN MS-SHARKEY MS-ISSAQUENA MS-YAZOO MS- 436 PM CDT MON JUN 9 2008 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN YAZOO... SOUTHEASTERN ISSAQUENA...SOUTHERN SHARKEY AND NORTH CENTRAL WARREN COUNTIES IS CANCELLED... THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED BELOW SEVERE LIMITS. LAT...LON 3280 9088 3280 9062 3246 9065 3247 9086 TIME...MOT...LOC 2136Z 182DEG 16KT 3267 9075 $$ EEC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 11:25 AM CDT, 4 hours 46 minutes earlier.
Area forecast discussion, Jun 9, 11:25 AM CDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 1125 AM CDT MON JUN 9 2008 .UPDATE...THERE WAS LESS STRATUS AROUND THIS MORNING AND HEATING GOT OFF TO AN EARLY START. CU STARTED DEVELOPING A LITTLE SOONER BUT OUR MORNING SOUNDING WAS STILL RATHER DRY WITH A PW NEAR AN INCH AND A QUARTER. WATER VAPOR IMAGERY/RUC ANALYSIS SHOWS A FAINT SHORTWAVE OVER OVER SOUTHEAST COUNTIES THIS MORNING. THIS WILL LIKELY HAVE LITTLE AFFECT ON CONVECTION THIS AFTERNOON...BUT WITH WEAKER HIGH PRESSURE OVER THE REGION COMBINED WITH GOOD HEATING AND CONTINUED SOUTHERLY FLOW...STILL EXPECT GREATER COVERAGE OF STORMS IN THE SOUTH THIS AFTERNOON. HAVE INCLUDED ISOLATED COVERAGE UP TO THE I-20 CORRIDOR IN THE SOUTHEAST INSTEAD OF JUST THE SOUTHWEST. REGIONAL RADARS ARE SHOWING SOME ACTIVITY ALONG I-10 THAT MAY MOVE UP INTO OUR AREA LATER. REMAINDER OF FORECAST WAS ON TRACK. UPDATES HAVE BEEN POSTED. /22/ && .PREVIOUS DISCUSSION...SHORT TERM...WILL SEE GRADUAL INCREASE IN CHANCE OF SHOWERS AND THUNDERSTORMS FOR THE FORECAST AREA THIS PACKAGE. AN UPPER TROUGH THAT PIVOTS ACROSS THE FORECAST AREA FROM THE EAST TODAY WILL RESULT IN A CHANCE OF AFTERNOON CONVECTION...MAINLY OVER SWRN ZONES TODAY. SATELLITE PIX SHOW RESIDUAL MID LEVEL MOISTURE UPSTREAM OVER ALABAMA THIS MORNING. MID LEVEL MOISTURE IS FORECAST TO INCREASE FROM THE EAST TODAY AS THE WEAK DISTURBANCE MOVES WWD ACROSS THE ARKLAMISS. THE AIR MASS WILL BE MOST UNSTABLE SWRN ZONES..WHICH WILL ALSO BE THE AREA AHEAD OF THE WAVE DURING THE HEAT OF THE DAY. WILL MENTION POSSIBILITY OF FEW STRONG STORMS THAT AREA FOR THIS AFTERNOON AND EVENING. STRONGER FORCING APPROACHES THE AREA FROM THE WEST TODAY AS A LONG WAVE TROUGH DIGS INTO THE SRN PLAINS. THE WEAKENING SRN EDGES OF THIS SYSTEM WILL MOVE INTO NW MS LATE TOMORROW NIGHT. BY 12Z THE REMNANTS OF AN ASSOCIATED SURFACE BOUNDARY WILL EXTEND FROM NERN TX TO MEM. 850 MB THETAE RIDGING DEVELOPS OVER NWRN ZONES ALONG WITH 250 MB DIV. WITH HEALTHY LAPSE RATES ALSO FORECAST WILL ADD POSSIBILITY OF ISOLATED SEVERE OVERNIGHT. WEAK TROUGHING DEVELOPS OVER THE LOWER MS VALLEY BY TUESDAY WITH HEALTHY CAPE AND LOW LEVEL MOISTURE IN PLACE. WITH CONTINUING UPPER DIV AND THE AIR MASS AT LEAST MARGINALLY UNSTABLE WILL CONTINUE MENTION OF ISOLATED SEVERE STORMS FOR TUESDAY. LONG TERM...TUESDAY NIGHT THROUGH MONDAY. STUCK WITH GUIDANCE...VALUES LOOK GOOD. THE MODEL CONTINUES TO SHOW PLENTY OF GULF MOISTURE FLOWING INTO THE REGION...SO POPS INCREASED SLIGHTLY THROUGH THE PERIOD. OTHERWISE NO BIG CHANGES TO THE FORECAST. BY TUESDAY NIGHT THE TAIL END OF THE FRONT EXTENDS DOWN INTO THE NORTHERN PORTIONS OF THE CWA. THE MODELS WERE GENERATING SOME CONVECTIVE QPF...BUT THE MODEL CAME IN DRY. CAN NOT RULE OUT ISOLATED SHOWERS AND THUNDERSTORMS TUESDAY EVENING...SO WILL MAINTAIN 10-15 PERCENT POPS...BUT LEAVE RAIN WORDING OUT OF FORECAST FOR NOW. ALTHOUGH THE LAPSE RATES ARE GOOD AND PW VALUES WERE GREATER THAN 1.5IN WEDNESDAY AND THURSDAY...THE GFS SOUNDINGS SUGGEST THERE WILL BE A SLIGHT CAP EACH AFTERNOON. BY FRIDAY...MOISTURE WILL BE AROUND 2 INCHES AND SOUNDINGS SHOW NEARLY 5500J OF CAPE ALONG I-20 AND AROUND 4000J ALONG HWY 82 AND AROUND 5000J ALONG HWY 82. THE NEXT BOUNDARY APPROACHES THE AREA FROM THE NORTH AROUND FRIDAY EVENING. MEANWHILE...MOISTURE AND A WEAK BOUNDARY GET PUSHED NORTH INTO THE AREA SATURDAY. THE SYSTEMS APPEAR TO MERGE ALONG I-20 AND REMAIN THE FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT ACROSS THE CWA THROUGH THE WEEKEND. THE EUROPEAN HAS A SIMILAR SOLUTION...SO HIGHER POPS TOWARD THE END OF THE FORECAST LOOK OK. 850-700MB LAPSE RATES WERE AROUND 7 WED-THU. BEING THE END OF THE WEEK WILL LEAVE THE HWO CLEAR. WILL CONTINUE TO WATCH...BUT WITH TRANSITION INTO SUMMER...AFTERNOON THUNDERSTORMS WITH A FEW STRONG STORMS WILL BE STATUS QUO FOR THE NEXT FEW MONTHS. OTHERWISE...IT WILL REMAIN HOT AND HUMID ACROSS THE AREA. HIGHS WILL REMAIN IN THE LOWER TO MID 90S...WITH HEAT INDEX VALUES REMAINING BELOW 100 THROUGH NEXT WEEKEND. && .AVIATION...UPDATED...SCT-BKN DECKS FROM 4-6 THOUSAND FT ARE EXPECTED BY THE AFTERNOON. ISOLATED TSTMS WILL DEVELOP OVER SRN ZONES DURING THE EARLY AFTERNOON WITH SCT COVERAGE OVER SWRN AREAS DURING THE AFTERNOON AND EARLY EVENING. SCATTERED THUNDERSTORMS WILL DEVELOP OVER NWRN ZONES LATER TONIGHT. MVFR-IFR CEILINGS AND VISIBILITIES ARE EXPECTED TO DEVELOP IN THE SOUTH TOWARD 09Z TUE ESPECIALLY NEAR AREAS THAT RECEIVE RAINFALL THIS AFTERNOON AND EVENING. /22/ && .PRELIMINARY POINT TEMPS/POPS... JACKSON 92 70 89 70 / 8 16 26 8 MERIDIAN 93 70 90 67 / 4 15 27 8 VICKSBURG 91 70 90 70 / 11 15 21 8 HATTIESBURG 91 70 90 69 / 17 13 32 12 NATCHEZ 89 71 89 70 / 29 18 26 11 GREENVILLE 94 71 89 70 / 8 32 25 7 GREENWOOD 93 72 89 71 / 5 31 30 6 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && 03/7
Hazardous weather outlook, Jun 9, 3:29 PM CDT, 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 329 PM CDT MON JUN 9 2008 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 102030- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 329 PM CDT MON JUN 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TONIGHT AND TUESDAY ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE OVER THE SOUTHERN HALF OF CENTRAL MISSISSIPPI AND EAST-CENTRAL LOUISIANA THIS AFTERNOON AND EARLY EVENING. THE STRONGEST THUNDERSTORMS MAY CONTAIN SMALL HAIL...WIND GUSTS TO 40 MPH AND FREQUENT LIGHTNING DUE TO THE STORMS SLOW MOVEMENT BRIEF HEAVY RAIN WILL ALSO BE POSSIBLE WITH THE STRONGEST STORMS. ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE LATER THIS EVENING OVER PORTIONS OF THE DELTA REGION...GENERALLY NORTH OF A LINE FROM BASTROP TO GRENADA. DAMAGING WINDS...LARGE HAIL AND HEAVY RAIN WILL BE POSSIBLE WITH THE STRONGEST STORMS. A LINE OF THUNDERSTORMS OVER WESTERN ARKANSAS THIS AFTERNOON WILL BE MOVING EAST DURING THE EVENING AND ENTER THE DELTA AFTER SUNSET. THE AIRMASS IN PLACE WILL BE HUMID AND UNSTABLE ENOUGH FOR THE POTENTIAL FOR ISOLATED STRONG...POSSIBLY...SEVERE STORMS. THE RISK FOR ISOLATED STRONG...POSSIBLY SEVERE...STORMS WILL CONTINUE OVER MOST OF THE ARKLAMISS TUESDAY. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREATS AGAIN. DRIER AIR MAY HINDER STORM DEVELOPMENT IN THE DELTA BUT ELSEWHERE...THE AIRMASS WILL REMAIN MOIST AND BECOME UNSTABLE WITH DAYTIME HEATING. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT SUNDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. 22
In the hours before
Special weather statement, Jun 9, 3:32 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 332 PM CDT MON JUN 9 2008 LAZ009-016-MSZ040-047-092100- EAST CARROLL LA-WARREN MS-ISSAQUENA MS-MADISON LA- 332 PM CDT MON JUN 9 2008 A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED OVER VICKSBURG AT 332 PM CDT...MOVING NORTH AT 15 MPH. VERY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS STORM. PEOPLE IN EAST CARROLL...ISSAQUENA...WARREN COUNTIES...INCLUDING THE CITIES OF REDWOOD AND VICKSBURG...SHOULD MONITOR THIS STORM CLOSELY. EEC
Special weather statement, Jun 9, 3:38 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 338 PM CDT MON JUN 9 2008 MSZ066-092110- JONES MS- 338 PM CDT MON JUN 9 2008 A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 6 MILES EAST OF MOSELLE AT 338 PM CDT...MOVING NORTH AT 20 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS STORM. PEOPLE IN JONES COUNTY...INCLUDING THE CITIES OF ELLISVILLE AND LAUREL...SHOULD MONITOR THIS STORM CLOSELY. EEC
Special weather statement, Jun 9, 4:00 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 400 PM CDT MON JUN 9 2008 MSZ054-055-063-092130- LAWRENCE MS-SIMPSON MS-COPIAH MS- 400 PM CDT MON JUN 9 2008 A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED OVER OMA AT 400 PM CDT...MOVING NORTH AT 15 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS STORM. PEOPLE IN COPIAH...LAWRENCE AND SIMPSON COUNTIES SHOULD MONITOR THIS STORM CLOSELY. EEC
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 4:53 PM CDT | Severe Thunderstorm Warning | JAN | Jasper, Smith | 37 min |
| Jun 9, 4:55 PM CDT | Severe Thunderstorm Warning | JAN | Forrest, Lamar | 35 min |
| Jun 9, 5:57 PM CDT | Severe Thunderstorm Warning | JAN | Madison | 22 min |
| Jun 9, 6:45 PM CDT | Severe Thunderstorm Warning | JAN | Rankin, Simpson | 20 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.